Oklahoma, 2010

Tornadoes and Hail in Oklahoma, May 23, 2010

May 23, 2010 · NWS AMA · 8 events in 1 county or zone

Severe thunderstorms moved across the western Oklahoma Panhandle during the evening hours. large hail and damaging winds although no injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the western Oklahoma Panhandle during the evening hours. These severe storms produced a couple of tornadoes...large hail and damaging winds although no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 23, 5:31 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, May 23, 5:31 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
631 PM CDT SUN MAY 23 2010

.UPDATE...
FORECAST WAS UPDATED EARLIER THIS AFTERNOON TO INCLUDE TORNADO WATCH
NUMBER 207 UNTIL MIDNIGHT FOR THE NORTHWEST PARTS OF OUR FORECAST
AREA. STORMS HAVE STARTED TO DEVELOP AND THE POTENTIAL FOR SEVERE
WEATHER SHOULD SPREAD SOUTH OF THE EXISTING WATCH...REQUIRING ANOTHER
WEATHER WATCH. MORE NEWS WILL FOLLOW.

NUNEZ

&&

.AVIATION...
FIRST IMPACT WILL BE FROM THE STRONG TO SEVERE STORMS THAT WERE
ALREADY DEVELOPING ALONG THE TEXAS AND NEW MEXICO BORDER. INDIVIDUAL STORMS
WERE MOVING NORTH NORTHEAST BUT THE LINE SHOULD TRACK SLOWLY EAST.
KDHT COULD BE AFFECTED AS EARLY AS 01Z-02Z WHILE KAMA AND KGUY MAY
NOT SEE THESE STORMS UNTIL LATER THIS EVENING. THUNDERSTORM
POTENTIAL MAY REACH A BRIEF LULL BEFORE THE NEXT WEATHER DISTURBANCE
LAUNCHES ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS LATE TONIGHT
THROUGH EARLY MONDAY MORNING. SHOWERS SHOULD PREVAIL WITH A LESSER
CHANCE OF THUNDERSTORMS. ALSO...LOW CEILINGS SHOULD DEVELOP BEFORE
DAYBREAK AND WILL HOLD FAST THROUGH MID TO LATE MORNING BEFORE THE
DRYLINE MIXES EAST AND DRIES OUT THE LOWER LEVELS.

NUNEZ

&&

.PREV DISCUSSION... /ISSUED 344 PM CDT SUN MAY 23 2010/

DISCUSSION...
THE WEATHER PATTERN CONTINUES TO SET UP FOR A PERSISTENT PERIOD OF
OCCASIONAL SHOWERS AND THUNDERSTORMS TONIGHT THROUGH WEDNESDAY NIGHT.
THE PRIMARY UPPER LEVEL FOCUS WILL BE THE WESTERN CONUS TROUGH WHICH
CONTINUED TO DEEPEN. AT THE SURFACE...THE WEAK FRONT THAT EDGED INTO
THE WESTERN OKLAHOMA PANHANDLE EARLIER TODAY...HAS LIFTED NORTH OF
THE AREA GIVEN THE AGGRESSIVE SOUTHERLY FLOW. ALSO...A DRYLINE
REMAINED POISED NEAR THE TEXAS AND NEW MEXICO BORDER.

ACCORDING TO THE 18Z KAMA UPPER AIR SOUNDING...MOISTURE HAS DEEPENED
AND LARGE SCALE ASCENT HAS TRIMMED THE CAPPING INVERSION FASTER THAN
WHAT THE SHORT RANGE MODELS HAVE PREDICTED. WATER VAPOR SHOWED
EVIDENCE OF A SLOW MOVING WEATHER DISTURBANCE. CONDITIONS FAVOR
STRONG TO SEVERE STORMS THIS EVENING...BUT DEVELOPMENT IS CONDITIONAL
ON THE TIMING OF THE WEATHER DISTURBANCE APPROACHING FROM THE
SOUTHWEST AS WELL AS THE REQUIRED DAYTIME HEATING TO INITIATE
THUNDERSTORMS. LATER TONIGHT...UPPER LEVEL FORCING ENTERS THE AREA AND
IS ANTICIPATED TO BRING ANOTHER ROUND OF THUNDERSTORMS AFTER MIDNIGHT
THROUGH MONDAY MORNING.

THE DRYLINE MIXES EASTWARD ON MONDAY WHILE THE WESTERN CONUS LOW
LIFTS TOWARD THE NORTHERN PLAINS. THE FORCING ASSOCIATED WITH THIS
SYSTEM...THE APPROACHING COLD FRONT AND THE EVER PRESENT DRYLINE WILL
COMBINE FOR ANOTHER INTENSE ROUND OF STORMS ON MONDAY AFTERNOON AND
EVENING...MAINLY OVER THE EASTERN HALF OF THE AREA.

WHILE THE UPPER LEVEL SYSTEM LIFTS INTO THE NORTHERN U.S...ANOTHER
UPPER LOW PRESSURE DIVES ALONG THE EASTERN PACIFIC AND CHARTERS A
SIMILAR COURSE. WE MAINTAINED RAIN CHANCES ON TUESDAY THROUGH WEDNESDAY
NIGHT TO ACCOUNT FOR THE UNSETTLED WEATHER EXPECTED. BY THURSDAY...MODELS
BUILD AN UPPER LEVEL RIDGE ACROSS THE CENTRAL U.S. WHICH MAY LEAD TO
A BREAK IN THE STORMY WEATHER.

NUNEZ

FIRE WEATHER...
LOW RELATIVE HUMIDITIES AND WINDY CONDITIONS MAY EDGE INTO THE
WESTERN OKLAHOMA AND NORTHWEST TEXAS PANHANDLES ON MONDAY AFTERNOON
..RESULTING IN NEAR CRITICAL FIRE WEATHER CONDITIONS. GIVEN THE
CURRENT GREEN UP AND EXPECTED RAINS...WE WILL NOT ISSUE ANY WATCH OR
WARNING AT THIS POINT. OTHERWISE...GENEROUS AMOUNTS OF MOISTURE
CONTINUE TO STREAM NORTH INTO THE PANHANDLES...AND WILL INCREASE
THE CHANCE OF RAIN TONIGHT THROUGH MONDAY. RAIN POTENTIAL SHOULD
PERSIST INTO WEDNESDAY NIGHT.

NUNEZ

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

10/08
Hazardous weather outlook, May 23, 3:57 PM CST, 3 hours 13 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
457 PM CDT SUN MAY 23 2010

OKZ001>003-TXZ001>020-241100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
457 PM CDT SUN MAY 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...TORNADO WATCH IN EFFECT UNTIL MIDNIGHT FOR THE CENTRAL AND
WESTERN OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE...

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES LATE THIS AFTERNOON THROUGH TONIGHT. SOME STORMS THAT FORM
WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS...BUT ISOLATED TORNADOES WILL ALSO
BE POSSIBLE. IN ADDITION...THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAINFALL...WHICH MAY LEAD TO LOCALIZED FLOODING OR
FLASH FLOODING.

SOUTH WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS ARE EXPECTED THROUGH
TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. AS A RESULT...
CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE OKLAHOMA AND TEXAS
PANHANDLES MONDAY THROUGH WEDNESDAY NIGHT. SOME OF THE STORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...MAINLY DURING THE
AFTERNOON AND EVENING HOURS FROM MONDAY AFTERNOON THROUGH WEDNESDAY
NIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. IN
ADDITION...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY
FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND EVENING.

TAB

In the hours before

Special weather statement, May 23, 3:35 PM CST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
435 PM CDT SUN MAY 23 2010

TXZ005-010-232200-
LIPSCOMB TX-HEMPHILL TX-
435 PM CDT SUN MAY 23 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT FOR HEMPHILL AND LIPSCOMB
COUNTIES.

AT 432 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM NEAR HIGGINS...MOVING NORTH NORTHEAST AT 35
MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

JOHNSON
Special weather statement, May 23, 4:05 PM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
505 PM CDT SUN MAY 23 2010

TXZ005-232230-
LIPSCOMB TX-
505 PM CDT SUN MAY 23 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR LIPSCOMB COUNTY.

AT 502 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM 10 MILES SOUTH OF FOLLETT...MOVING NORTH AT 40
MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

JOHNSON
Special weather statement, May 23, 5:10 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
610 PM CDT SUN MAY 23 2010

OKZ001-232345-
CIMARRON OK-
610 PM CDT SUN MAY 23 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 645 PM CDT FOR CIMARRON COUNTY.

AT 605 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM...MOVING NORTH AT 35 MPH.

PENNY SIZED HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

JOHNSON
Special weather statement, May 23, 5:14 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
614 PM CDT SUN MAY 23 2010

OKZ001-232345-
CIMARRON OK-
614 PM CDT SUN MAY 23 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 645 PM CDT FOR CIMARRON COUNTY.

AT 609 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM 10 MILES NORTHEAST OF BLACK MESA STATE
PARK...MOVING NORTH AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

JOHNSON
Local storm report, May 23, 6:36 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
736 PM CDT SUN MAY 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             4 S TEXLINE             36.32N 103.02W
05/23/2010  E1.00 INCH       DALLAM             TX   PUBLIC

&&

EVENT NUMBER AMA1000502

TAB
Local storm report, May 23, 7:02 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
802 PM CDT SUN MAY 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             10 S TEXLINE            36.23N 103.02W
05/23/2010  M0.88 INCH       DALLAM             TX   FIRE DEPT/RESCUE

&&

EVENT NUMBER AMA1000503

TAS

The radar

The Amarillo radar (KAMA), 209 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Cimarron

When
May 23, 7:10 PM CST
Where
Cimarron County, 5 mi SE of Kenton
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.849, -102.906

The thunderstorm wind gust was measured at the Kenton Oklahoma Mesonet station which is located five miles southeast of Kenton.

Tornado, Cimarron

When
May 23, 7:30 PM CST to 7:35 PM CST
Where
Cimarron County, 7.2 mi WSW of Felt to 5.15 mi WSW of Felt
Rating
EF0
Path length
2.05 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
36.530, -102.900

The tornado touched down about seven miles west southwest of Felt Oklahoma at 1930 CST and then dissipated at 2035 CST about five miles west southwest of Felt Oklahoma. The tornado was on the ground for two miles with a maximum path width of twenty-five yards. The tornado remained over open county...therefore no damage or injuries were reported.

Hail, Cimarron

When
May 23, 7:35 PM CST
Where
Cimarron County, 5.91 mi ENE of Wheeless
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
36.750, -102.800

The Oklahoma Highway Patrol reported golf ball to tennis ball size hail on Oklahoma State Highway 325.

Thunderstorm Wind, Cimarron

When
May 23, 7:53 PM CST
Where
Cimarron County, 5 mi SE of Kenton
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.849, -102.906

The thunderstorm wind gust was measured at the Kenton Oklahoma Mesonet station which is located five miles southeast of Kenton.

Hail, Cimarron

When
May 23, 7:59 PM CST
Where
Cimarron County, Kenton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.900, -102.970

Hail, Cimarron

When
May 23, 8:10 PM CST
Where
Cimarron County, 6.06 mi SE of Kenton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.850, -102.880

The Oklahoma Highway Patrol reported nickel to quarter size hail at Black Mesa State Park.

Tornado, Cimarron

When
May 23, 8:35 PM CST to 8:47 PM CST
Where
Cimarron County, 12.37 mi W of Felt to 6.5 mi W of Felt
Rating
EF1
Path length
6.01 mi
Path width
440 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
36.558, -103.002

The tornado entered Cimarron County in the western Oklahoma Panhandle...about twelve miles west of Felt...from Union County in New Mexico at approximately 2035 CST. The tornado remained on the ground for about six miles in Cimarron County with a maximum path width of four hundred and forty yards. A steel windmill tower was destroyed and three twenty-four foot metal feed troughs were also destroyed along with considerable fence damage. No injuries were reported. The tornado dissipated at 2047 CST between six and seven miles west of Felt.

Thunderstorm Wind, Cimarron

When
May 23, 8:55 PM CST
Where
Cimarron County, 1.8 mi WNW of Wheeless
Measured
65 kt (75 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
36.730, -102.930

A trained spotter estimated thunderstorm wind gusts in excess of sixty-one knots which downed trees and power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyThe tornado archive for Oklahoma, 2010Warnings in Oklahoma, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227918, 227926, 227907, 227920, 227908, 227910, 228114, 227913.